Has anyone else observed peripheral neuropathy associated with statin use? Initially, it seemed to be dose-related.
—F.H. Rodenbaugh, MD, Monte Sereno, Calif.
Peripheral neuropathy does occur in some patients following statin use. According to an excellent review by Backes and Howard (Ann Pharmacother. 2003;37:274-278), 15 cases have been reported at usual dosage ranges. Unlike muscle and liver disease, however, neuropathy is not always reversible with drug cessation, and residual symptoms can be a problem. Because this is a rare side effect (one person per 14,000 person-years of treatment), the cardioprotective benefits of statins far outweigh the risks in patients with known CAD. When statins are used for primary prevention, the risk/benefit ratio depends on the circumstances of the individual patient (level of cholesterol, associated CAD risk factors, etc.).
—Peter F. Cohn, MD (108-20)
Contact Us at: Letters@ClinicalAdvisor.com